The U.S. Pharmacopeia Medication Errors Reporting Program reports that the commonly used drug insulin is involved in nearly half of the 1.3 million injuries and over 300 deaths that result from medication-related errors in the U.S. every year. When improperly administered, insulin can cause hypoglycemia, gastrointestinal distress, decreased renal function, seizures, cardiovascular issues, coma and even fatality. When any medication error involving prescribing, packaging, dispensing, administering or monitoring that results in patient injury or death occurs, the healthcare professional responsible can be held liable for the damages suffered.
Insulin Errors Cause Serious Side Effects
Whether a patient is exposed to too much insulin or not enough, serious side effects that can lead to permanent health conditions and even death may result.
Common Side Effects Associated with Insulin Overdose
Some serious side effects observed with the overdose of insulin include:
- Hypoglycemia: When victims suffer from hypoglycemia as a result of too much insulin, they often experience mental confusion, dizziness or weakness, increased heart rate, and extreme sweating. If repeated episodes of hypoglycemia occur, victims can suffer long term renal dysfunction and even significant neurological impairment.
- Extreme Reactions: When extreme reactions occur or conditions are not treated promptly, victims can suffer from seizures, cardiac problems, severe neurological issues, coma and even death.
Side Effects from Insufficient Insulin
When too little insulin is administered, significant side effects can occur as well. These often include:
- Hyperglycemia: Long-term sufferers are at a higher risk for nerve and kidney damage, heart disease, retina damage that can lead to blindness, skin disorders and problems with the teeth, gums, bones, and joints.
- Ketoacidosis: When not enough insulin in present, an excessive number of ketones can build up in the bloodstream. If the ketones make the blood too acidic and the condition is not treated right away, permanent and severe internal organ damage, coma, and fatality can occur.
The good news is that most insulin dosing errors are preventable. Unfortunately, prescribing errors, miscommunication, lack of education, and patient mix-ups are all too often to blame. And since patients often administer insulin to themselves in their own home, determining liability can be challenging. When a medical professional fails to take the proper steps to educate a patient, communicate usage and dosage instructions, perform adequate testing and monitor reactions, or specify the importance of proper equipment and testing supplies, however, he or she can still be held responsible for the damages that occur.